Alert archive / Tennessee / Wind Advisories in 2009

Wind Advisory 2, NWS Morristown, TN

January 27, 200910 counties in Tennessee; 7 counties in Virginia

NWS Morristown, TN issued this wind advisory at Jan 27, 2009, 2:57 PM EST for 10 counties in Tennessee; 7 counties in Virginia. It took effect at Jan 27, 2009, 7:00 PM EST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 27, 2009, 2:57 PM EST (19:57 UTC)
In effect from
Jan 27, 2009, 7:00 PM EST
Expired
Jan 28, 2009, 1:00 PM EST
In force
18 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Campbell County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Morgan County, TN, Scott County, TN, Sevier County, TN, Unicoi County, TN, City of Bristol, VA, City of Norton, VA, Lee County, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA

The radar

The Knoxville radar (KMRX), 48 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.0 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2009-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2009-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KMRX 271957
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
257 PM EST TUE JAN 27 2009

...STRONG AND GUSTY WINDS ABOVE 2500 FEET TONIGHT AND WEDNESDAY...

.A STRONG COLD FRONT TRACKING THROUGH THE SOUTHERN APPALACHIAN
REGION WILL BRING STRONG AND GUSTY WINDS TO THE AREA TONIGHT INTO
WEDNESDAY MORNING. THE STRONG WINDS WILL MAINLY EFFECT HIGHER
ELEVATIONS...ABOVE 2500 FEET.

TNZ012-013-018-035-041-043-045-047-072-074-VAZ001-002-005-006-008-
280400-
/O.NEW.KMRX.WI.Y.0002.090128T0000Z-090128T1800Z/
SCOTT TN-CAMPBELL-JOHNSON-MORGAN-COCKE SMOKY MOUNTAINS-
SOUTHEAST GREENE-UNICOI-SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS-
SEVIER SMOKY MOUNTAINS-LEE-WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...ONEIDA...LA FOLLETTE...MOUNTAIN CITY...
WARTBURG...COSBY...CEDAR CREEK...ERWIN...ROAN MOUNTAIN...
CADES COVE...GATLINBURG...JONESVILLE...WISE...NORTON...
GATE CITY...LEBANON...ABINGDON
257 PM EST TUE JAN 27 2009

...WIND ADVISORY IN EFFECT ABOVE 2500 FEET FROM 7 PM THIS EVENING
TO 1 PM EST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST
WEDNESDAY. 

ABOVE 2500 FEET...WINDS WILL INCREASED TO 20 TO 30 MPH WITH GUSTS
TO 35 TO 45 MPH TONIGHT. WINDS WILL DIMINISH AROUND NOON ON WEDNESDAY.

A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES... SO USE
CAUTION WHEN DRIVING.

$$


MJB
2 follow-up statements
000 
WWUS74 KMRX 280405
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
1105 PM EST TUE JAN 27 2009

...STRONG AND GUSTY WINDS ABOVE 2500 FEET TONIGHT AND WEDNESDAY...

.A STRONG COLD FRONT TRACKING THROUGH THE SOUTHERN APPALACHIAN
REGION WILL BRING STRONG AND GUSTY WINDS TO THE AREA TONIGHT INTO
WEDNESDAY MORNING. THE STRONG WINDS WILL MAINLY EFFECT HIGHER
ELEVATIONS...ABOVE 2500 FEET.

TNZ012-013-018-035-041-043-045-047-072-074-VAZ001-002-005-006-008-
281215-
/O.CON.KMRX.WI.Y.0002.000000T0000Z-090128T1800Z/
SCOTT TN-CAMPBELL-JOHNSON-MORGAN-COCKE SMOKY MOUNTAINS-
SOUTHEAST GREENE-UNICOI-SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS-
SEVIER SMOKY MOUNTAINS-LEE-WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...ONEIDA...LA FOLLETTE...MOUNTAIN CITY...
WARTBURG...COSBY...CEDAR CREEK...ERWIN...ROAN MOUNTAIN...
CADES COVE...GATLINBURG...JONESVILLE...WISE...NORTON...
GATE CITY...LEBANON...ABINGDON
1105 PM EST TUE JAN 27 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST WEDNESDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST WEDNESDAY. 

ABOVE 2500 FEET...WINDS WILL INCREASED TO 20 TO 30 MPH WITH GUSTS
TO 35 TO 45 MPH TONIGHT. WINDS WILL DIMINISH AROUND NOON ON
WEDNESDAY.

A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...
SO USE CAUTION WHEN DRIVING.

$$
000 
WWUS74 KMRX 280836
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
336 AM EST WED JAN 28 2009

...STRONG AND GUSTY WINDS ABOVE 2500 FEET TODAY...

.A STRONG COLD FRONT TRACKING THROUGH THE SOUTHERN APPALACHIAN
REGION WILL BRING STRONG AND GUSTY WINDS TO THE AREA THROUGH EARLY
AFTERNOON. THE STRONG WINDS WILL MAINLY EFFECT HIGHER
ELEVATIONS...ABOVE 2500 FEET.

TNZ012-013-018-035-041-043-045-047-072-074-VAZ001-002-005-006-008-
281800-
/O.CON.KMRX.WI.Y.0002.000000T0000Z-090128T1800Z/
SCOTT TN-CAMPBELL-JOHNSON-MORGAN-COCKE SMOKY MOUNTAINS-
SOUTHEAST GREENE-UNICOI-SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS-
SEVIER SMOKY MOUNTAINS-LEE-WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...ONEIDA...LA FOLLETTE...MOUNTAIN CITY...
WARTBURG...COSBY...CEDAR CREEK...ERWIN...ROAN MOUNTAIN...
CADES COVE...GATLINBURG...JONESVILLE...WISE...NORTON...
GATE CITY...LEBANON...ABINGDON
336 AM EST WED JAN 28 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON. 

ABOVE 2500 FEET...WINDS WILL INCREASE TO 20 TO 30 MPH WITH GUSTS
TO 35 TO 45 MPH. WINDSPEED WILL DIMINISH IN THE HIGHER TERRAIN EARLY
THIS AFTERNOON.

A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...
SO USE CAUTION WHEN DRIVING.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Jan 27, 2:40 PM EST, 17 minutes earlier.

Area forecast discussion, Jan 27, 2:40 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
240 PM EST TUE JAN 27 2009

.SHORT TERM  (TONIGHT AND WEDNESDAY)...WARM FRONT TO OUR NORTH AND
WEST...WITH A WIDE BAND OF PRECIP ALONG IT.  ASSOCIATE PRECIP OVER
NORTHERN HALF OF THE CWA SLOWLY LIFTING NORTHWARD.  OUR AREA IS WELL
IN WARM SECTION AND WILL SEE ALL LIQUID PRECIP THROUGH THE NIGHT.
SURFACE LOW TO TRACK TO OUR NORTH...AND WILL THEN SWING A COLD FRONT
THROUGH THE AREA ON WEDNESDAY.  OUT AHEAD AND ALONG THE FRONT...WILL
SEE WINDS INCREASE...ESPECIALLY OVER HIGHER TERRAIN.  WILL HAVE A
WIND ADVISORY IN AFFECT OVERNIGHT INTO WEDNESDAY ABOVE 2500 FEET.
BEHIND THE FRONT...TEMPERATURES WILL FALL RATHER QUICKLY.  DURING
THE LATE AFTERNOON...A FEW SHOWERS WILL BE LINGERING OVER THE AREA
AND COULD SEE RESIDUAL RAIN SWITCH TO SNOW OVER HIGHER ELEVATIONS.
MOISTURE WILL BE LIMITED AT THIS POINT AND WILL SEE LITTLE TO NO
ACCUMULATION THROUGH THE END OF THE DAY.

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...THE OPERATIONAL
GFS...ENSEMBLES AND ECMWF ARE IN GENERAL AGREEMENT FOR THIS
PACKAGE.  COLD FRONT MOVES SE OF THE APPALACHIANS WEDNESDAY
AFTERNOON...LEAVING ABOUT A 3 TO 5 HOUR PERIOD WITH A CHANCE FOR
SOME SNOWFALL. HOWEVER...WARM MIN TEMPS TONIGHT...EXITING MOISTURE
AND WEAK FORCING DO NOT SUPPORT SIGNIFICANT SNOWFALL AT THIS POINT.
VERY LITTLE CHANGES MADE TO PREVIOUS GRIDS...EXCEPT TO ADD SOME
MINIMAL ACCUMULATIONS OF LESS THAN 1/2 INCH IN TYPICALLY FAVORED
SPOTS OF NE TN AND SWRN VA.

BRIEF ZONAL FLOW ALOFT AND WEAK SURFACE RIDGE THURSDAY...BEFORE A
FAST MOVING DISTURBANCE/CLIPPER SWEEPS ACROSS THURSDAY NIGHT AND
FRIDAY. ECMWF MAY HAVE BETTER HANDLE THAN GFS...BUT EITHER WAY JUST
LOW POPS FOR NOW...WITH ECMWF KEEPING VERY LIGHT PRECIPITATION
(PCPN) MAINLY FROM THE OHIO VALLEY TO GREAT LAKES REGION.
DOWNPLAYING PCPN SEEMS PRUDENT AS DOES KEEPING MAX TEMPS FRIDAY
MOSTLY IN THE 20S TO UPPER 30S...NOTING A DECREASING TREND IN LAST
FEW RUNS OF GFSX MOS FOR MAX TEMPS FRIDAY.

SURFACE AND UPPER RIDGING SHOULD KEEP THE WEEKEND DRY AS ADVERTISED
...BEFORE A LONGWAVE TROUGH AND WEAK FRONT AFFECT THE REGION MONDAY.
MODELS SEEM TO BE TRENDING TOWARD LESS AND LESS PCPN WITH THIS
SYSTEM GENERALLY EACH RUN. INTRODUCED NEW DAY 7 (TUESDAY) AS DRY
WITH TEMPS VERY NEAR SEASONAL NORMALS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  47  49  27  48  30 /  60 100  10  10  20
KNOXVILLE AIRPORT, TN    45  48  25  46  28 /  80 100  10  10  20
OAK RIDGE, TN            44  47  26  45  27 /  90 100  10  10  20
TRI CITIES AIRPORT, TN   41  45  23  43  24 / 100 100  10  10  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...WIND ADVISORY FROM 7 PM THIS EVENING TO 1 PM EST WEDNESDAY FOR
     THE FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...CAMPBELL...
     COCKE SMOKY MOUNTAINS...JOHNSON...MORGAN...SCOTT TN...
     SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST
     GREENE...UNICOI.

VA...WIND ADVISORY FROM 7 PM THIS EVENING TO 1 PM EST WEDNESDAY FOR
     THE FOLLOWING ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...
     WISE.

&&

MJB/TG
Hazardous weather outlook, Jan 27, 3:41 AM EST, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
341 AM EST TUE JAN 27 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-280845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
341 AM EST TUE JAN 27 2009 /241 AM CST TUE JAN 27 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Wind Advisories in Tennessee, 2009Wind Advisories in Virginia, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.